The Diagnosis and Management of Idiosyncratic Drug-induced Liver Injury

Ammar Hassan; Robert J. Fontana

Disclosures

Liver International. 2019;39(1):31-41. 

In This Article

Abstract and Introduction

Abstract

Drug-induced liver injury (DILI) is an uncommon but important cause of liver disease that can arise after exposure to a multitude of drugs and herbal and dietary supplements. The severity of idiosyncratic DILI varies from mild serum aminotransferase elevations to the development of severe liver injury that can progress to acute liver failure resulting in death or liver transplantation within days of DILI onset. Chronic liver injury that persists for more than 6 months after DILI onset is also becoming increasingly recognized in up to 20% of DILI patients. Host demographic (age, gender, race), clinical and laboratory features at DILI onset have been associated with the severity and outcome of liver injury in DILI patients. In addition to cessation of the suspect drug, other medical interventions including the use of N-acetylcysteine and corticosteroids in selected patients have shown some clinical benefit, but additional prospective studies are needed. A number of promising diagnostic, prognostic and mechanistic serum and genetic biomarkers may help improve our understanding of the pathogenesis and treatment of idiosyncratic DILI.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....